Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Huntsville, AL

September 19, 2017Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 19, 2017, 12:03 PM CDT for Lawrence County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 12:03 PM CDT (17:03 UTC)
Expired
Sep 19, 2017, 2:00 PM CDT
In force
117 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS54 KHUN 191703
FFWHUN
ALC079-191900-
/O.NEW.KHUN.FF.W.0019.170919T1703Z-170919T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1203 PM CDT TUE SEP 19 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Northern Lawrence County in northwestern Alabama...

* Until 200 PM CDT

* At 1201 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across northern Lawrence County...including Courtland 
  and Town Creek. Up to two inches of rain have already fallen. 
  Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches are 
possible in a very short period of time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3458 8751 3460 8751 3463 8748 3465 8748
      3465 8745 3469 8745 3472 8732 3474 8716
      3469 8710 3459 8711 3457 8752

$$
1 follow-up statement
140 
WGUS74 KHUN 191755
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1255 PM CDT TUE SEP 19 2017

ALC079-191805-
/O.CAN.KHUN.FF.W.0019.000000T0000Z-170919T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AL-
1255 PM CDT TUE SEP 19 2017

...THE FLASH FLOOD WARNING FOR NORTHERN LAWRENCE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat.  Do not drive into water covered roadways.

LAT...LON 3458 8751 3460 8751 3463 8748 3465 8748
      3465 8745 3469 8745 3472 8732 3474 8716
      3469 8710 3459 8711 3457 8752

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:49 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 19, 9:49 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
949 AM CDT Tue Sep 19 2017

.NEAR TERM...(Rest of Today)
Issued at 949 AM CDT Tue Sep 19 2017

What patchy dense fog was in place across the sheltered/valley areas
of NE AL earlier this morning has now diminished, with some cloud
cover beginning to work its way ewd into NW AL. A few showers have
also developed across portions of extreme NW AL, in response to an
oncoming shrtwv aloft out of the srn/mid Plains states. Convection
should continue to gradually develop/spread ewd thru the day, as the
trough axis moves into the region. Primary lifting mech will be
provided by weak dynamic forcing along the advancing trough and
buoyant energy increasing thru the day. Even so, this should mainly
result in gen tstms with perhaps a strong storm or two capable of
gusty winds and brief heavy rainfall. Afternoon conditions will again
be warm/muggy, with highs climbing well into the mid/upper 80s range.

.SHORT TERM...(Tonight through Thursday night)
Issued at 531 AM CDT Tue Sep 19 2017

Guidance is in reasonably good agreement in predicting the mid-level
trough to cross the TN Valley tonight. Although most of the afternoon
convection should dissipate by sunset, some showers and storms may
linger in the region through Midnight aided by synoptic scale ascent
associated with the trough. The trough axis is expected to shift
southeastward across the southern Appalachians on Wednesday, as a
500-mb ridge builds northward into the eastern Great Lakes downstream
from an amplifying longwave trough over the western CONUS.
Developing northerly flow aloft will advect a drier mid- level
airmass into the region as this occurs, and this along with lack of
any source of ascent should lead to a lower coverage of showers and
storms on Wednesday. Mid-level winds will strengthen and veer to the
northeast from Wednesday night-Thursday night as the 500-mb ridge
strengthens to our northwest and the trough to our southeast evolves
into a cutoff low over the Carolinas. This pattern will maintain the
southwestward advection of dry air aloft, with only isolated
showers/storms possible on Thursday afternoon when a weak wave is
predicted to cross the region in northeast flow aloft.

Regarding temperatures, highs should warm from todays values back
into the u80s/l90s on Wednesday and Thursday based on the assumption
of less cloud cover and precipitation each day. However, despite the
presence of drier air aloft, little change is expected in the quality
of low-level moisture and this should result in afternoon heat index
values possibly as high as 95-100 degrees for portions of the
forecast area by Thursday. Based on favorable conditions for
radiational cooling, lows will range from the u60s in the west to the
l60s in the east -- with patchy fog possible each morning.

.LONG TERM...(Friday through Monday)
Issued at 531 AM CDT Tue Sep 19 2017

A fairly strong upper ridge will encompass much of the central CONUS
Friday morning, while a fairly strong upper trough digs southward
along the west coast. At the surface, high pressure will build over
the eastern half of the CONUS. The TN Valley will remain on the
southern fringe of the upper high, with an east-southeasterly flow
through the lower levels helping bring an influx of moisture across
the area. This will aid in diurnally driven thunderstorms on Friday,
though at this point, the highest coverage looks to be across the
east. This pattern will continue into Saturday, though guidance hints
at developing a cut off low along the northern Gulf and brings that
northward and into the area late Saturday afternoon and into Sunday.
This may enhance the coverage of diurnally driven thunderstorms,
however the upper high will remain to our north and may limit some of
this coverage.

High pressure will maintain its hold across the TN Valley heading
into the next work week. Meanwhile, TC Maria will lift northward
along the western Atlantic, though with the latest guidance looks to
remain over the open waters. Moisture will generally be cut off from
the local area as winds shift to a more northeasterly direction,
limiting the chance for showers and thunderstorms on Monday and
Tuesday. Given the strength of the upper high, the aforementioned
trough won't make much of a progression as it moves east of the
Rockies, and looks to stall over the Plains. Thus, a dry forecast is
expected across the TN Valley at least for the start of next week.

Temperatures through the period will remain at or slightly above
normal for late September. Highs will generally warm into the mid to
upper 80s, with overnight lows falling into the mid to upper 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 646 AM CDT Tue Sep 19 2017

Aside from minor vsby reductions in fog which will persist for the
initial hour of the TAF period, VFR conds are expected this morning
with development of sct cu by 14Z. Atmospheric lift associated with
an approaching upper-level disturbance will likely initiate the
development of scattered shra/tsra btwn 17-02Z, but due to expected
coverage we have only included VCTS/CB attm. Clearing skies and
lgt/vrbl winds this evening will be favorable for fog development
once again, and a tempo group for 5SM/BR has been introduced btwn
20/08-12Z. However, vsby reductions could be much lower than
indicated in the current forecast if significant rainfall occurs in
the vicinity of either HSV or MSL later this afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...70/DD
LONG TERM...73
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 19, 11:17 AM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1117 AM CDT Tue Sep 19 2017

ALZ001>010-016-TNZ076-096-097-201000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1117 AM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will continua into the afternoon and early
evening hours. This activity will diminish before midnight. A few
strong to marginally severe storms capable of wind gusts to 60 MPH
and locally heavy downpours are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms will be possible each day
through Sunday, generally during the afternoon hours. A strong
thunderstorm or two with gusty winds will be possible.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Sep 19, 11:13 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1113 AM CDT TUE SEP 19 2017

ALZ001-002-004-005-191645-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
1113 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...WEST
CENTRAL LIMESTONE...EAST CENTRAL COLBERT AND NORTHERN LAWRENCE
COUNTIES UNTIL 1145 AM CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or 9 miles east of Muscle Shoals, moving east at 30 mph.

Pea size hail and wind gusts up to 55 mph will be possible with this
storm.

Locations impacted include...
Rogersville, Town Creek, Leighton, Courtland, North Courtland,
Hillsboro, Coxey, Ford City, Red Bank and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3464 8757 3481 8760 3490 8716 3464 8716
TIME...MOT...LOC 1613Z 264DEG 24KT 3474 8750
Local storm report, Sep 19, 11:24 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1124 AM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     TSTM WND GST     2 E MUSCLE SHOALS       34.75N 87.61W
09/19/2017  E59 MPH          COLBERT            AL   ASOS

            GUST REPORTED BY ASOS OF 59 MPH.

&&

KTW
Local storm report, Sep 19, 11:29 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 AM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     TSTM WND GST     2 E MUSCLE SHOALS       34.75N 87.61W
09/19/2017  E59 MPH          COLBERT            AL   ASOS

            GUST REPORTED BY ASOS OF 59 MPH.

&&

KTW
Special weather statement, Sep 19, 11:33 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1133 AM CDT TUE SEP 19 2017

ALZ005-191700-
Limestone AL-
1133 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE COUNTY
UNTIL NOON CDT...

At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or near Decatur, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madison, Athens, Tanner, Mooresville, Belle Mina, Capshaw and French
Mill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3457 8679 3461 8696 3464 8702 3471 8702
      3480 8679
TIME...MOT...LOC 1633Z 261DEG 6KT 3467 8697
Special weather statement, Sep 19, 11:46 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1146 AM CDT TUE SEP 19 2017

ALZ004-005-191715-
Lawrence AL-Limestone AL-
1146 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 1215 PM CDT...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, or 15 miles west of Athens, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Athens, Courtland, Tanner, North Courtland, Hillsboro,
Coxey, Ripley and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3490 8692 3463 8689 3463 8701 3468 8710
      3464 8711 3464 8730 3476 8731 3475 8729
      3476 8727 3478 8728 3481 8722 3484 8721
TIME...MOT...LOC 1645Z 263DEG 20KT 3474 8723
Special weather statement, Sep 19, 11:58 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1158 AM CDT TUE SEP 19 2017

ALZ005-006-191730-
Madison AL-Limestone AL-
1158 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mooresville moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northwestern Huntsville, Madison, Athens, Redstone Arsenal,
Meridianville, Triana, Marshall Space Flight Center, University Of
Alabama In Huntsville, Huntsville International Airport and Harvest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3458 8661 3455 8664 3455 8667 3458 8668
      3459 8669 3458 8672 3457 8674 3460 8693
      3474 8693 3486 8660
TIME...MOT...LOC 1658Z 266DEG 10KT 3466 8688

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:30 AM CDTSpecial Weather StatementHUNColbert45 min
Sep 19, 10:58 AM CDTSpecial Weather StatementHUNLauderdale32 min
Sep 19, 11:13 AM CDTSpecial Weather StatementHUNLawrence32 min
Sep 19, 11:33 AM CDTSpecial Weather StatementHUNLimestone27 min
Sep 19, 11:46 AM CDTSpecial Weather StatementHUNLimestone29 min
Sep 19, 11:58 AM CDTSpecial Weather StatementHUNMadison32 min
Sep 19, 12:16 PM CDTSpecial Weather StatementHUNLimestone29 min
Sep 19, 1:04 PM CDTSpecial Weather StatementHUNMarshall26 min
Sep 19, 1:14 PM CDTSpecial Weather StatementHUNLawrence31 min
Sep 19, 1:31 PM CDTSpecial Weather StatementHUNMarshall44 min
Sep 19, 1:41 PM CDTSpecial Weather StatementHUNMarshall34 min
Sep 19, 2:00 PM CDTSpecial Weather StatementHUNCullman45 min
Sep 19, 2:02 PM CDTSpecial Weather StatementHUNDeKalb, Marshall58 min
Sep 19, 2:17 PM CDTSpecial Weather StatementHUNMarshall43 min
Sep 19, 2:24 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall36 min
Sep 19, 3:06 PM CDTSpecial Weather StatementHUNDeKalb24 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.